Tennessee, 2008

Tornado and Hail in Tennessee, May 18, 2008

May 18, 2008 · NWS MRX · 12 events in 8 counties and zones

A strong polar vortex was situated over the Eastern Great Lakes and Southeastern Canada with strong unidirectional flow out of the northwest. Instability was marginal but capes managed to top out around 1000 J/Kg and with moderate to strong shear, severe thunderstorms developed ahead of a cold front during the late afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong polar vortex was situated over the Eastern Great Lakes and Southeastern Canada with strong unidirectional flow out of the northwest. Instability was marginal but capes managed to top out around 1000 J/Kg and with moderate to strong shear, severe thunderstorms developed ahead of a cold front during the late afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 18, 2:10 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, May 18, 2:10 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EDT SUN MAY 18 2008

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...COLD FRONT WILL MOVE
S THROUGH MRX CWA THIS EVENING. SHOWERS AND ISOLD TSTMS WILL END
THIS EVENING. HIGH PRESSURE BUILDS IN QUICKLY. AIRMASS DRIES OUT
AND COOLS WITH WINDS DECREASING OVERNIGHT. TEMPS SHOULD COOL BELOW
AREA WATER TEMPS SO PATCHY FOG DEVELOPS MON MORNING. WARM FRONT
RETURNS TO THE W EDGE OF AREA EARLY MON NIGHT. WEAK LOW PRESSURE
MOVES EAST THROUGH NE TN/SW VA EARLY TUESDAY MORNING. PROBABILITY OF
PCPN ON THE INCREASE WITH THIS SYSTEM INTO TUE AFTN. ANOTHER COOL
NIGHT SETTING UP FOR TUE NGT WITH NW FLOW.

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...LATEST MODELS INDICATING
MOISTURE LINGERING INTO EARLY WEDNESDAY AHEAD OF A SHORTWAVE...BUT
WILL CONTINUE WITH A DRY FORECAST FOR WEDNESDAY.  A WARM FRONT
PUSHES INTO THE REGION ON THURSDAY AND LINGERS INTO FRIDAY.  WITH
STILL UNCERTAINTY ON THE STRENGTH...POSITION AND TIMING ...WILL KEEP
ONLY 20 POPS FOR BOTH THURSDAY AND FRIDAY.  HIGH PRESSURE RETURNS
FRIDAY NIGHT BRINGING DRY WEATHER FOR THE WEEKEND.  STAYED NEAR
MEX/HPC GUIDANCE FOR TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             50  77  59  79  56 /  20  10  20  50  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  46  74  57  75  54 /  20  10  40  50  10
OAK RIDGE, TN                       46  73  57  74  53 /  20  10  40  50  10
TRI CITIES AIRPORT, TN              44  67  50  73  48 /  30  10  60  60  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SON/GH
Hazardous weather outlook, May 18, 3:58 AM EST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
458 AM EDT SUN MAY 18 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-190900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
458 AM EDT SUN MAY 18 2008 /358 AM CDT SUN MAY 18 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TG

In the hours before

Special weather statement, May 18, 4:10 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
510 PM EDT SUN MAY 18 2008

TNZ015-016-VAZ001-005-182215-
HANCOCK-HAWKINS-LEE-SCOTT-
510 PM EDT SUN MAY 18 2008

...A STRONG THUNDERSTORM WILL BE AFFECTING HANCOCK...HAWKINS...LEE
AND SCOTT COUNTIES...

AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF SNEEDVILLE...MOVING EAST AT
37 MPH.

THIS STORM WILL BE NEAR...
  SNEEDVILLE BY 520 PM EDT.
  6 MILES NORTH OF SURGOINSVILLE BY 555 PM EDT.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

DGS

The radar

The Knoxville radar (KMRX), 45 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 hail, 1 tornado. Local standard time, as filed.

Hail, Hancock

When
May 18, 4:25 PM EST
Where
Hancock County, 0.89 mi NE of Sneedville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.540, -83.210

Quarter size hail was reported at Sneedville.

Thunderstorm Wind, Hancock

When
May 18, 4:25 PM EST
Where
Hancock County, 0.89 mi NE of Sneedville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.540, -83.210

A few trees were reported down in Sneedville.

Hail, Hamblen

When
May 18, 5:40 PM EST
Where
Hamblen County, 1.31 mi WSW of Morristown
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
36.210, -83.300

Penny size hail was reported in Morristown.

Thunderstorm Wind, Bledsoe

When
May 18, 4:45 PM CST
Where
Bledsoe County, 1.12 mi E of Ninemile
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.700, -85.080

A tree was reported down on power lines located on Miller Road.

Thunderstorm Wind, Greene

When
May 18, 6:20 PM EST
Where
Greene County, 0.69 mi S of Midway
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.170, -82.980

One tree was reported down on Sheffy Hollow Road.

Thunderstorm Wind, Hamilton

When
May 18, 6:20 PM EST
Where
Hamilton County, 3.95 mi NW of Birchwood
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.410, -85.050

Trees and power lines were reported down six miles south southwest of Dayton.

Thunderstorm Wind, Blount

When
May 18, 6:40 PM EST
Where
Blount County, 1.38 mi S of Rockford Station
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.810, -83.950

Several trees were reported down two miles northeast of Alcoa.

Thunderstorm Wind, Hamilton

When
May 18, 6:45 PM EST
Where
Hamilton County, 0.56 mi E of Sale Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.380, -85.110

Two trees were reported down at Sale Creek.

Thunderstorm Wind, Bradley

When
May 18, 6:55 PM EST
Where
Bradley County, 1.64 mi ESE of Hopewell
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
35.221, -84.873

Several trees were downed in Cleveland in the vicinity of Frontage Road and Candies Creek Ridge Road.

Hail, Bradley

When
May 18, 7:05 PM EST
Where
Bradley County, 0.89 mi NE of Cleveland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.180, -84.870

Penny size hail was reported in Cleveland.

Tornado, Polk

When
May 18, 7:25 PM EST
Where
Polk County, 2.19 mi SE of Benton Spgs
Rating
EF0
Path length
2.1 mi
Path width
25 yd
Reported by
Park/Forest Service
Coordinates
35.130, -84.600

An EF0 tornado touched down in the national forest near Oswald Dome Road damaging trees inside the national forest. The tornado path was approximately 25 yards wide and 2.1 miles long and ended near highway 30.

Hail, Bradley

When
May 18, 7:55 PM EST
Where
Bradley County, 1.33 mi ENE of Felker
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.040, -84.800

Penny size hail was reported 10 miles south southeast of Cleveland.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyThe tornado archive for Tennessee, 2008Warnings in Tennessee, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95485, 95486, 95488, 95487, 95490, 95491, 95493, 95530, 104494, 95531, 95533, 95535.